Thunderstorm Wind, Clay
- When
- July 9, 1:45 AM CST
- Where
- Clay County, Morganville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.467, -97.200
4 thunderstorm wind, 1 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 8, 2:50 PM CST, 10 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CDT THU JUL 8 2004 .DISCUSSION... SHORT TERM CONCERN IS TIMING OF PRECIPITATION CHANCES TONIGHT AND FRIDAY MORNING. MCS FINALLY MOVING OUT OF SOUTHERN SECTIONS OF CWA. MEANWHILE... SATELLITE IMAGERY/WIND PROFILERS SUGGEST ANOTHER SHORTWAVE APPROACHING CWA FROM THE WEST WITH RADARS SHOWING ELEVATED SHOWERS FROM THE CONCORDIA AREAS WEST TO ALMOST HILL CITY. FRONTAL BOUNDARY REMAINS DRAPED ACROSS KS/NEBRASKA BORDER WHILE OUTFLOW FROM MCS HAS SPREAD BACK WEST INTO CENTRAL KS AND WAS INTENSIFYING PRESSURE GRADIENT RESULTING IN STIFF SOUTHEASTERLY SURFACE WINDS WITH INCREASED MOISTURE CONVERGENCE OVER NORTH CENTRAL KS. DEWPOINTS IN THE 70S AND TEMPERATURES CLIMBING INTO THE LOWER 90S ARE PRODUCING CAPES IN THE 3500 TO 4500 RANGE. ONLY SAVING GRACE...SO FAR...IS WARM TEMPERATURES ALOFT PROVIDING CAP. DUE TO AFORE MENTIONED PARAMETERS...COULD SEE RAPID DEVELOPMENT OF THUNDERSTORMS NORTH CENTRAL OR CENTRAL KS NEXT SEVERAL HOURS . IF CAP HOLDS...THEN THUNDERSTORM CHANCES WOULD HOLD OFF TILL MIDNIGHT AND AFTER FROM STORMS THAT ARE CURRENTLY DEVELOPING OUT OVER THE WESTERN HIGH PLAINS. DUE TO UNCERTAINTY OF EXACTLY WHEN THUNDERSTORMS WILL DEVELOP...DONT FEEL CAN PIN PRECIPITATION DOWN TO EITHER EARLY TONIGHT OR LATE TONIGHT AND HAVE GONE WITH BROAD BRUSH AND INSERTED 20-50 PERCENT POPS ACROSS ENTIRE CWA FOR ENTIRE NIGHT PERIOD. HAVE HIGHEST POPS NEAR THE NEBRASKA BORDER WHERE FRONT IS LOCATED...TAPERING OFF TO 20-25 PERCENT POPS SOUTHWESTERN CWA. FOR FRIDAY...GOING MORE WITH ETA MODEL QPF DEPICTION FOR PLACEMENT OF 20 PERCENT POPS FOR THE MORNING. SIMILAR TO TODAY...EXPECT TO SOME SHOWERS/THUNDERSTORMS LINGER AFTER 12Z BEFORE FINALLY DISSIPATING/MOVING OUT OF CWA BY NOON. TEMPERATURES SHOULD BE MUCH WARMER...PROVIDED CLOUDS/PRECIPITATION MOVE OUT BY NOON...GOING WITH HIGHS FROM AROUND 90 EASTERN BORDER TO LOWER 90S NORTH CENTRAL. BEYOND FRIDAY...GOING WITH DRY FORECAST UNTIL NEXT WEDNESDAY AFTERNOON. MODELS BUILD RIDGE OVER AREA AND SHIFT JET FARTHER NORTH ALONG WITH FRONTAL BOUNDARY THAT HAS BEEN IN THE AREA. THUS...MAY FINALLY SEE A MORE SUMMER LIKE EXTENDED DRY PERIOD...AND MORE SUMMER LIKE TEMPERATURES IN THE LOWER AND MIDDLE 90S. BY WEDNESDAY/THURSDAY OF NEXT WEEK...ECMWF AND GFS IN FAIRLY GOOD AGREEMENT IN RETROGRADING UPPER RIDGE WESTWARD...ALLOWING A MORE NORTHWEST FLOW ALOFT AND INDICATING A FAIRLY STRONG FRONT INTO THE AREA ATTM. THUS HAVE INTRODUCED SLIGHT CHANCE POPS FOR WEDNESDAY AFTERNOON...WEDNESDAY NIGHT AND THURSDAY MORNING. TEMPERATURES MAY END UP IN THE 80S ON THURSDAY...BUT FOR NOW...FOR THAT FAR OUT...HAVE TRENDED DOWNWARD AND GONE WITH HIGHS OF 89 TO 91 ACROSS CWA. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 445 PM CDT THU JUL 8 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-091015- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 445 PM CDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS OVER THE AREA TONIGHT. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THE MAIN CHANCE FOR ANY SEVERE THUNDERSTORMS WOULD BE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS MAY PERSIST INTO THE MORNING HOURS FRIDAY... MAINLY TO THE SOUTHEAST OF A HIAWATHA TO MANHATTAN TO ABILENE LINE. THE NEXT CHANCE FOR THUNDERSTORMS WILL EXIST FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1249 AM CDT FRI JUL 9 2004 KSZ008>012-020>024-034>039-054-091000- BROWN-CLAY-CLOUD-DICKINSON-GEARY-JACKSON-LYON-MARSHALL-MORRIS-NEMAHA- OTTAWA-POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...MANHATTAN...MARYSVILLE AND TOPEKA 1249 AM CDT FRI JUL 9 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 595 REMAINS IN EFFECT... THE WATCH INCLUDES THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON MORRIS LYON SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH... EMPORIA ABILENE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
144 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0135 AM TSTM WND GST COURTLAND 39.78N 97.89W
07/09/2004 60 MPH REPUBLIC KS TRAINED SPOTTER
&&
SMBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
152 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 AM TSTM WND GST REPUBLIC 39.92N 97.82W
07/09/2004 60 MPH REPUBLIC KS TRAINED SPOTTER
&&
SMBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
230 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 AM TSTM WND GST 9 SSW CONCORDIA 39.45N 97.73W
07/09/2004 60 MPH CLOUD KS TRAINED SPOTTER
&&
SMBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
238 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 AM TSTM WND GST 3 N MINNEAPOLIS 39.17N 97.71W
07/09/2004 60 MPH OTTAWA KS TRAINED SPOTTER
0231 AM NON-TSTM WND GST 6 SSE HADDAM 39.78N 97.26W
07/09/2004 60 MPH WASHINGTON KS TRAINED SPOTTER
&&
SMBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
244 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0238 AM TSTM WND GST 3 N BENNINGTON 39.07N 97.59W
07/09/2004 70 MPH OTTAWA KS TRAINED SPOTTER
WINDS ESTIMATED AT 70+ MPH
&&
SMBThe Topeka radar (KTWX), 98 km away, was scanning. The volume nearest the first event began at 07:44 UTC.
4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Strong winds moved a mobile home 6 feet off its foundation and did extensive damage.
Water was reported over highway 93.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405249, 5405250, 5405251, 5405252, 5405253, 5405254.